Citation: Howl_ofthe_Solipsist. "Anti-Psychotics, Drugs of the Pyrrhic Victory: An Experience with Risperidone, Quetiapine & Various (exp56254)". Erowid.org. May 7, 2007. erowid.org/exp/56254
Well before I get into my actual experiences I thought it may be helpful to give a bit of background on the situation.
I had experienced severe depression (bi-polar) from about 4-5 years prior to this experience. It resulted in my dropping out of high school twice for a semester - and being put on countless drugs. I don't remember them all... just Prozac and other anti-depressants made me hypo-manic. The worst it ever got I felt I was on speed and would feel like I was running through places 100X faster than all those around me. Topomax made me lose weight like no ones business, I lost like 15 pounds in a week on it. I was never hungry, everything tasted like wax. Whenever I tried to eat anything I would feel nauseas, and after a week it would take a couple of minutes to stand up because I would get severe head rushes.
Risperidone which is the worst drug I believe I have taken - I was on it for about 3 years - it makes it hard to have a relationship or make friends because I lost most tendencies to feel emotions - I smiled out of habit, I never felt happy, I didn't feel depressed or sad just melancholy - and I lost my libido, couldn't have orgasms and other wonderful things - pretty much disastrous on a teen in puberty. But I guess it was better than me killing myself.
Alright so enough of that - prior to being put on Seroquel - I had been in university for a year - lived away from home where things were going really bad. I was starting to be annexed from the family and other jazz like that. Right now I was on I believe 4-8 mg of Resperidone, and 800 mg of Tegratral and 25mg Prozac. I was also smoking marijuana fairly consistently, maybe half a gram a day in bong hits so not too much. If I drank which wasn't too often, it was too drastic extremes, and I also indulged in Magic Mushrooms on one or two occasions. From my vantage point now I really don't recommend these type of indulgences to anyone, especially if you are on these type of medications, but I hardly thought this then haha.
Anyway things got progressively worse - the Prozac was removed because I was becoming more and more manic - the risperidone was finally removed and switched for olanzapiene A brief side not at this point I had begun to rather seriously notice that I was experiencing persisting visual disturbances – especially if I looked at highly repeating patterns like a metal mesh my vision would literally split (it still does).
Anyway Olanzapeine wasn’t that big of a difference it was a less repressive than the riperidone but not much else. At this point I began an indulgence in Nitrous oxide and DXM – it didn’t last very long and I became very anti-social – but this all fell apart when I left the house one day (on very bad terms) with a knife (no one knew about the knife) and tried to slice my wrists. I will leave out the gruesome details as I’m sure there are some people out there who would read it, but most people wouldn’t really appreciate their inclusion.
When I got back home there were police officers at the house – they took me to a hospital psych ward and I spent the night there. I slept from when I got there (10 pm) to when the doctor came in (10 am) to lunch (noon) to when they discharged me (2 pm) at which point I called my father for a ride and some woman offered to sell me her shoes because she needed money (strange what you remember).
I was discharged highly prematurely because apparently a sleeping patient isn’t a danger to themselves or others… apparently…
The next day my doctor put me into a juvenile ward – I wasn’t the oldest person there – but I was the only person who had gone to university and who had developed some sort of individual streak so I didn’t fit in at all because they follow and hound you to such an extent there.
And this is where the story ACTUALLY begins
I hope I didn’t go on too much I just wanted to paint some kind of picture so people had an idea of the situation
Once I was there I met some interesting people – one person had run away from home and had lived there for 2 years, he would tell us stories of the people who tried to commit suicide in the hospital. Another person – my roommate – had a tendency to think people were in love with him if they showed him the slightest attention. He was also hopelessly trying to get high – he once ate a sliver of soap because someone told him it was acid. I believe he also paid 10 dollars for it. He also used to snort horseradish for some reason while we were eating. Prior to my arrival he had fallen in love with some girl who avoided him. He sent her a letter after she left with his own semen and blood on it. He decided that I was in love with him because he said he lived near me and I told him sometime we should meet up after we both get out. There was another person who thought we were telepathic and kept on asking me if I was hearing the same brain patterns as him. There are other stories that I could tell but that would waste even more time.
Anyway I had been taken off the olanzepiene soon after I got there and had been switched on to quetiapan – my doctor had said that he read in his books that 900 mg would be a good dose for me – from all I have seen 800 mg is a high dose for schizophrenics – I have no idea what the fuck he was thinking. At the hospital I would continuously get Ativan – I remember the nurses saying – ‘Howl, this isn’t a candy shop.’ And I would hear that many a time. As the dose was being moved up – I was having more and more problems with my roommate – I ended up being moved out down the hall after a whole lots of absolutely atrocious events happened.
The Quetaiapine kept on moving up.
After I hit about 200 mg I noticed some pretty strong effects. We got our medicine at 9 we had to go to bed at 11, at about 10 I could barely walk. I would lie in bed, close my eyes and see things – hallucinations that were completely real, at least to me. A ball bouncing, a bar – nothing very exciting but they were absolutely real before my eyes.
Once we hit 900 mgs the same thing would happen at night, but when I woke up the next day I would find myself more intoxicated than I had ever been before. I was utterly sluggish – everything appeared unreal – the walls were fluid – I couldn’t judge depth, I ended up sitting on a couch and staring at the wall. I taking a lot of ativan. I remember my father came one of the days I was like this – I spoke with him, kind of – it was as though I were on another plane that if I wanted to move or say anything I would need to traverse past this esoteric barrier to reach my body once more.
I soon had my quetaiapine level dropped.
Once I left the hospital my doctor kept me on about 200 mg of seroquel a day for a couple of months – I was desperate to get off – but I was somewhat stable so we couldn’t risk taking me off immediately. I noticed the following things – After I take the medication in about 45 minutes I will be really tired, if I am out with people I won’t be able to talk – I won’t be able to focus I will just be tired.
If I don’t go to sleep after about an hour and a half to 2 hours of the dose I will find myself awake again. Now I will not be able to go to sleep easily for the rest of the night.
I was pretty prone to more visual distortions, If something was a consistant shade (like a painted wall, or the sky, or a dark room) I would see a stream of particles moving toward the center of my vision. Alcohol would compound this – 1 drink would produce some pretty noticeable disturbances on any surface, if I got a hangover it would be incredibly strong effects that would last about 3 or 4 days – something like dancing patterns wherever I looked, bulging walls etc.
Eventually I was taken off it. Now I am on Lithium and Tegratral.
My doctor told me that I could take 25 mg or 50 mg to help me sleep – I took 50 mg, knocked me out immediately. I found I would wake up the next day depressed – this depression would last about 2 or 3 days – it would be so severe it would convince me I was falling back into a depression. I got rid of the seroquel.
I haven’t taken it for months (probably about 7 months). I still get visual disturbances that are very akin to the seroquel induced ones – and also that which was rather akin to when I was taking risperidone. I think both chemicals played an effect to some extent on my current visual distortions – I know that some are rather akin to seroquel such as the feeling that particles are all streaming towards the center of my vision.
Either way I’m not sure what I am trying to say directly with this story – its stupid to do any drug like this for fun – most people who have to take them would kill to be off them, but I think maybe my experience might in some way put things a bit better in perspective.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.